Evidence map›Paper›PMID 35711860›Full record

ArticleJournal of community hospital internal medicine perspectives2022

Teriparatide Associated Late Hypercalcemia: A Report of Two Cases and Literature Review.

Jovan Milosavljevic, Asha M Thomas

Open access · goldAbstract readCase Reports
In one paragraph

Article in Journal of community hospital internal medicine perspectives, 2022. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 5 papers.

0numbers the graph read from it
0cells of the map it votes in
5citing papers in PubMed
0.6field-weighted citation impact, top 31% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

5 citing papers in PubMed, 6 citations in OpenAlex.

  1. Mechanical Phenotyping of MG63s Following Vibrational Stimulation.FASEB journal : official publication of the Federation of American Societies for Experimental Biology · 2026
    Article
  2. Prolonged hypercalcemia induced by teriparatide: a case report and literature review.Osteoporosis international : a journal established as result of cooperation between the European Foundation for Osteoporosis and the National Osteoporosis Foundation of the USA · 2025
    Review
  3. Article
  4. Delayed and significant hypercalcaemia due to teriparatide therapy: a case report and review.Osteoporosis international : a journal established as result of cooperation between the European Foundation for Osteoporosis and the National Osteoporosis Foundation of the USA · 2024
    Review
  5. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

2 authors at 1 institution in 1 country.

Jovan MilosavljevicDepartment of Medicine, Sinai Hospital of Baltimore, Baltimore, MD 21215, USA.
Asha M ThomasDivision of Endocrinology, Department of Medicine, Sinai Hospital of Baltimore, Baltimore, MD 21215, USA.
Sinai Hospital · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Introduction: Teriparatide, recombinant human parathyroid hormone (1-34), is a safe and usually well-tolerated medication. We describe two cases of late-onset hypercalcemia associated with teriparatide use and report current evidence of hypercalcemia during the treatment with PTH analogs. Case report: Case 1 is a 54-year-old man with a history of osteoporosis, previously treated with 6 months of teriparatide, but had not been consistent in taking the medication. Before restarting teriparatide, his serum calcium, PTH and vitamin D were normal. Six months into the treatment, he developed asymptomatic hypercalcemia of 11.2 mg/dL 24 h after the last dose. Repeat serum calcium was normal and treatment was continued. Case 2 is a 75-year old woman with a history of osteopenia and severe scoliosis. Before starting teriparatide, her calcium, PTH and vitamin D were normal. Six months into the treatment, she developed asymptomatic hypercalcemia of 12.5 mg/dL. Teriparatide was held and subsequently her serum calcium normalized. Discussion: Transient hypercalcemia can occur during treatment with teriparatide and usually resolves within 16 h after administration. Late hypercalcemia, occurring more than 24 h after the dose, is rarely seen. It is usually mild, asymptomatic and rarely occurs repeatedly. Hypercalcemia occurs more often in patients with pre-existing hypercalcemia or vitamin D deficiency. It is rarely a cause of treatment disruption (0.18-4%). Conclusion: Clinicians should be aware of this side effect, especially in patients who may be at risk of complications of hypercalcemia.

Indexed as

Adverse effectsHypercalcemiaTeriparatide

Identifiers

PMID35711860
PMCPMC9195114
OpenAlexW4225349741

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.